Indiana, 2009Damaging Winds in Indiana, June 22, 2009
June 22, 2009 · NWS PAH · 6 events in 5 counties and zones
Thunderstorms developed along a northwestward arcing outflow boundary from near Nashville, TN towards Evansville, IN. The atmosphere immediately to the west of this boundary became very unstable as strong afternoon heating pushed temperatures into the lower to mid 90's.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $415,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a northwestward arcing outflow boundary from near Nashville, TN towards Evansville, IN. The atmosphere immediately to the west of this boundary became very unstable as strong afternoon heating pushed temperatures into the lower to mid 90's. As the storms organized into a well-defined complex, they accelerated toward the south-southeast. The accelerating storm complex produced locally damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 1:35 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 22, 1:35 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT MON JUN 22 2009
.DISCUSSION...
MAIN CONCERNS CONTINUE TO BE THE HEAT AND HUMIDITY AND WHERE/WHEN
TO PLACE SMALL POPS ACROSS THE AREA.
THE 12Z MON MODEL RUNS CONTINUE TO SHOW AN INCREASE IN SFC TEMPS AT
24 HOURS OUT THEN COOLING. THIS IS VERY SIMILAR TO 12Z SUN MODEL
RUNS ONLY DELAYED ANOTHER 24 HOURS. THUS CONTINUED HEAT ADVISORY.
DID NOT EXTEND ATTM HOWEVER. DETERMINISTIC MODELS CONTINUE TO SHOW
THE UPPER LEVEL HIGH RETROGRADING WESTWARD. AS WE PROGRESS THROUGH
THE WEEK. THIS IS VIABLE. ALSO TSRAS SEEM TO HAVE NO PROBLEM
PENETRATING 10C 700 MB TEMPS TODAY AND MODELS SUGGEST ABOUT A DEGREE
COOLER TUE AND THEN SOME EAST. THUS INTRODUCED A SLIGHT CHC AREA
WIDE ALBEIT EAST SECTIONS LOOK THE BEST. OTHERWISE IF THE MOS OUTPUT
CONTINUES TREND OF WARMING TEMPS 24 HOURS OUT MAY HAVE TO EXTEND
ADVISORY PERIOD BUT POSSIBLY CURTAIL TO THE WESTERN HALF OF THE CWA.
ALSO THURSDAY FRONT CREEPS DOWN INTO THE FA WHICH PROMPTED A MENTION
OF TSRAS ATTM. ALSO MODELS SEEM TO BE IN AGREEMENT ON SLGT POPS ON
SUNDAY...MAY BE MORE LIKE AFTN EVENING AS FRONT AGAIN FLIRTS WITH
THE AREA. UNTIL THEN WITH INTENSE HEATING COULD EXPECT AN ISLD TSRA
ANY AFTERNOON. HOWEVER WITH FREEZING LEVELS WELL ABOVE 15K
FEET...WOULD NOT EXPECT LARGE HAIL TO BE THE MAJOR THREAT. ALSO WIND
PROFILES ARE NOT ALL THAT IMPRESSIVE FOR CIRCULATION.
THEREFORE...THINK SMALL HAIL AND DAMAGING WIND WILL BE MAIN SEVERE
THREAT. IN ADDITION...ANY STORMS THAT DO GET GOING...THERE WILL BE
LITTLE COMPETITION FOR FUEL.
OTHERWISE CONTINUED HOT WITH VERY MINOR CHANGES.
&&
.AVIATION...
GENERALLY PARTLY CLOUDY SKIES AND LIGHT WINDS WILL PREVAIL ACROSS
THE TAF SITES THIS AFTERNOON AND OVERNIGHT. ISOLATED STORMS WILL
AGAIN POP UP THIS AFTERNOON...WITH THE GREATEST COVERAGE AGAIN IN
THE KEVV/KOWB AREAS. THE CHANCE FOR ISOLATED STORMS MAY BE A BIT
HIGHER MONDAY IN THE KPAH/KCGI AREAS AS AN UPPER LEVEL HIGH
RETROGRADES SLIGHTLY WESTWARD. ANY ISOLATED STORMS SHOULD DIE OFF
AFTER SUNSET.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
KH/JAPHazardous weather outlook, Jun 22, 4:19 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT MON JUN 22 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CDT MON JUN 22 2009
...HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR THIS AFTERNOON AND
EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER. A STRAY THUNDERSTORM
MAY BRIEFLY PULSE UP TO SEVERE LEVELS AND PRODUCE LARGE HAIL OR
DAMAGING WINDS. HOWEVER...TORRENTIAL RAIN AND FREQUENT LIGHTNING
WILL BE THE PRIMARY CONCERNS WITH THUNDERSTORMS TODAY AND TONIGHT.
DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE HEAT
ADVISORY FOR DETAILS.
MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST SOUTHEAST OF A LINE
FROM POPLAR BLUFF MISSOURI TO OWENSBORO KENTUCKY TUESDAY. A STRAY
THUNDERSTORM MAY BRIEFLY PULSE UP TO SEVERE LEVELS AND PRODUCE
LARGE HAIL OR DAMAGING WINDS. HOWEVER...TORRENTIAL RAIN AND
FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH THUNDERSTORMS
TUESDAY.
DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA TUESDAY AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE
HEAT ADVISORY FOR DETAILS.
MINOR FLOODING ALONG PORTIONS OF THE MISSISSIPPI RIVER WILL CONTINUE
TUESDAY INTO WEDNESDAY. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
Thunderstorm Wind, Pike
- When
- June 22, 4:30 PM EST to 4:45 PM EST
- Where
- Pike County, 1.62 mi N of Ivy to 1.29 mi SSW of Otwell
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.523, -87.125
A microburst with peak winds estimated near 90 mph affected an area one and a quarter miles wide and five miles long. One vacant mobile home was overturned. Several homes and buildings received minor roof damage, typically partial shingle loss. Dozens of trees and limbs were blown down. Highways 56 and 356 were blocked for a time. The biggest obstruction was on Highway 356 about a quarter-mile west of Highway 257, where downed trees, power lines, and power poles blocked the road for about nine hours. Several power lines were down. A car port was destroyed.
Thunderstorm Wind, Gibson
- When
- June 22, 3:40 PM CST to 3:55 PM CST
- Where
- Gibson County, Francisco to 3.14 mi W of Wheeling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.330, -87.450
Trees were down with minor structural damage in Francisco and along Indiana 65 a few miles west of Wheeling.
Thunderstorm Wind, Vanderburgh
- When
- June 22, 4:10 PM CST to 4:30 PM CST
- Where
- Vanderburgh County, 2 mi NE of Stacer to 1 mi E of Daylight
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.170, -87.544
A downburst with peak winds estimated near 95 mph affected an area one mile wide and six miles long. The damage started near the Gibson County line not far from Interstate 64. Many dozens of trees and tree limbs were blown down. Several homes sustained damage, mainly to roofs. Two barns were destroyed. Other farm buildings were damaged. Metal farm bins were partially blown over. Damage near the north end of the track was noticeably divergent.
Thunderstorm Wind, Warrick
- When
- June 22, 4:40 PM CST to 4:52 PM CST
- Where
- Warrick County, Newburgh
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -87.420
Numerous large trees and branches were blown down. Numerous streets were blocked by fallen limbs. Tree limbs fell on at least several houses. Siding was torn off houses. A gust to 74 mph was measured by a spotter overlooking the Ohio River at the old Newburgh Dam.
Thunderstorm Wind, Posey
- When
- June 22, 5:55 PM CST
- Where
- Posey County, Griffin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.200, -87.920
A couple of homes were damaged by falling trees, along with a couple of pickup trucks.
Thunderstorm Wind, Posey
- When
- June 22, 6:00 PM CST
- Where
- Posey County, 2 mi E of Mt Vernon to 1.49 mi ENE of Mt Vernon Arpt
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 37.930, -87.863
A wind gust to 61 mph was measured. A pole barn was destroyed. Trees were blown down. Some of the downed trees landed on power lines, knocking out power for several hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 23, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172547, 178178, 172546, 172630, 178179, 172629.